Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 15, 2021Saline County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 15, 2021, 3:01 PM CDT for Saline County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 3:01 PM CDT (20:01 UTC)
Expired
Aug 15, 2021, 3:30 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
50

County Saline County, KS

The radar

The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS83 KICT 152001
SPSICT

Special Weather Statement
National Weather Service Wichita KS
301 PM CDT Sun Aug 15 2021
 
KSZ048-049-051-152030-
Ellsworth KS-McPherson KS-Saline KS-
301 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, southeastern Ellsworth and Saline Counties through 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over 
Salina and a second storm 5 miles south of Brookville, these 
storms are nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Brookville, Smolan, Falun,
Bridgeport, Kanopolis Lake, Salina Airport, Kanopolis State Park and
Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 77 and 95.
 Interstate 70 between Mile Markers 240 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3876 9743 3841 9786 3851 9793 3852 9792
      3852 9794 3875 9809 3896 9770 3896 9761
TIME...MOT...LOC 2000Z 198DEG 5KT 3880 9766 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:01 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 15, 1:01 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Wichita KS
101 PM CDT Sun Aug 15 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 305 AM CDT Sun Aug 15 2021

A weak high pressure center in the Upper midwest is keeping weak
ridging in the region.  This is keeping the surface focus to minimum
and is expected to linger through today and into Monday morning.  As
such, kept POPs on the low side to compensate.  At this point, it
appears the main focus will be in Southwest Nebraska with any storms
developing propagating to the south and east.  As such, it appears
the best chance for thunderstorm activity will be along the I-70
corridor provided thunderstorms hold together long enough to arrive
late this afternoon and tonight. Monday and into Tuesday, mid and
upper level flow will shift to the west and northwest.  This change
will coincide with an increase in moisture transport over the parts
of Western Kansas and into Southern Nebraska.  This will create
increased instability and raise the potential for severe weather
over western portions of the CWA.  Focus continues to be a problem
for our CWA which indicates any thunderstorm activity that does
develop will likely be restricted to the north and west of the
region.  This thunderstorm activity will need to advect into the
region to provide the CWA with any significant chances for
thunderstorm activity.  This thunderstorm potential does look to
increase for Wednesday as moisture transport appears to continue to
increase with an open Gulf of Mexico.  The trigger at this point
does look to encroach on the CWA and will likely be elevated. Severe
weather potential also looks better with marginal severe hail and
high wind potential.  Confidence remains low with this solution due
to the inconsistency of the model ensemble families but most of the
models are starting to point in this direction.

Metzger

.LONG TERM...(Wednesday through Saturday)
Issued at 305 AM CDT Sun Aug 15 2021

The extended range remains fluid but confidence is growing on the
potential for a strong frontal system coming through toward the end
of week.  The ECMWF/GFS/Canadian ensemble families are all
indicating a strong long wave shift in the pattern to allow a rather
potent frontal system to come through the CWA.  Timing is the aspect
of disagreement between the three ensemble families.   The GFS
families bring the main front into the region by Thursday while the
ECMWF and Canadian families are much slower and focus more on Friday
night and into Saturday.  Another point of disagreement is the GFS
appears to shift the main threat of the system from a quick hit to a
potential persistent rain event by stalling the front over the CWA.
The Canadian also hints at this but to a lesser extent.  As such
confidence in the extended range POPs is very low and will have to
wait until newer runs of the models come in before it improves.
Temperature wise, confidence remain rather good keeping the
temperatures near or just a little below normal for this time of
year.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun Aug 15 2021

VFR conditions expected through most of the TAF period with light
southeast winds. However, there is a chance of a few storms along
and mainly west of I-135 this afternoon. Additional storms may
move into the area from the northwest tonight. However, there is a
lot of uncertainty in timing and coverage of any storms thus left
specific mention out of TAFs for now. Areas that see storms
tonight could result in MVFR cigs or lower by tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  69  89  68 /  10  10  20  20
Hutchinson      89  67  88  66 /  10  20  30  20
Newton          87  66  87  67 /  10  10  30  20
ElDorado        87  66  87  68 /  10   0  10  20
Winfield-KWLD   89  67  89  68 /  10   0  10  20
Russell         90  68  88  65 /  60  30  30  20
Great Bend      87  67  84  64 /  60  30  30  20
Salina          90  68  88  67 /  10  30  30  20
McPherson       87  67  85  66 /  10  20  30  20
Coffeyville     88  66  89  68 /  10   0  10  10
Chanute         87  64  87  68 /  10   0  10  10
Iola            86  64  87  66 /  10   0  10  10
Parsons-KPPF    88  65  88  67 /  10   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KMB
Hazardous weather outlook, Aug 15, 4:15 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
415 AM CDT Sun Aug 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
415 AM CDT Sun Aug 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

An isolated strong thunderstorm is possible this morning in Russell
and Barton counties. Very heavy rain with localized flooding in low
lying areas is possible this morning. Severe weather is not
expected.

Thunderstorms will again be possible this evening along the I-70
corridor tonight. A few strong storms are possible and an isolated
severe storm can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for storms are forecast Monday through Friday.
Storms not expected to be severe at this time. Stay tuned for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 15, 2:11 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 PM CDT Sun Aug 15 2021

KSZ048>051-151945-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
211 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, northeastern Rice, southeastern Ellsworth and southwestern
Saline Counties through 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Marquette, or 13 miles southeast of Kanopolis.
This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marquette, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 9790 3852 9767 3840 9792 3866 9813
TIME...MOT...LOC 1911Z 331DEG 2KT 3863 9794

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BUTLER
Special weather statement, Aug 15, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
301 PM CDT Sun Aug 15 2021

KSZ048-049-051-152030-
Ellsworth KS-McPherson KS-Saline KS-
301 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, southeastern Ellsworth and Saline Counties through 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Salina and a second storm 5 miles south of Brookville, these
storms are nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Brookville, Smolan, Falun,
Bridgeport, Kanopolis Lake, Salina Airport, Kanopolis State Park and
Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 77 and 95.
 Interstate 70 between Mile Markers 240 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9743 3841 9786 3851 9793 3852 9792
      3852 9794 3875 9809 3896 9770 3896 9761
TIME...MOT...LOC 2000Z 198DEG 5KT 3880 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:11 PM CDTSpecial Weather StatementICTEllsworth34 min
Aug 15, 3:30 PM CDTSpecial Weather StatementICTSaline45 min
Aug 15, 4:14 PM CDTSpecial Weather StatementICTLincoln46 min
Aug 15, 4:29 PM CDTAreal Flood WarningICTEllsworth, Lincoln6 hr
Aug 15, 5:00 PM CDTSpecial Weather StatementICTLincoln45 min
Aug 15, 5:19 PM CDTSpecial Weather StatementICTEllsworth41 min
Aug 15, 5:32 PM CDTSevere Thunderstorm WarningICTEllsworth58 min
Aug 15, 6:00 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRice60 min
Aug 15, 6:26 PM CDTSpecial Weather StatementICTBarton49 min
Aug 15, 6:40 PM CDTSevere Thunderstorm Warning Destructive damage threatICTReno, Rice37 min
Aug 15, 6:48 PM CDTSpecial Weather StatementICTRice27 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.